Kentucky, 2003

Damaging Wind in Kentucky, February 22, 2003

February 22, 2003 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 3:58 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 22, 3:58 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST SAT FEB 22 2003

********************************************************************
255 PM EST SAT FEB 22 2003

TONIGHT THROUGH SUNDAY NIGHT...
CONTINUE TO MONITOR THUNDERSTORMS ACROSS THE WESTERN FRINGE OF THE
CWA.  NEXT LINE TO AFFECT THE REGION WAS IN CENTRAL KENTUCKY AT 230
PM.  IN DRY SLOT THIS AFTERNOON TEMPERATURES HAVE BEEN ABLE TO
SOAR...TO TEMPERATURES THAT WE HAVENT SEEN SINCE DECEMBER 19TH
2002.  AT LEAST THAT IS THE CASE IN HUNTINGTON THIS AFTERNOON...WITH
A 2 PM READING OF 64 DEGREES.  CONTINUED WITH COOLER NUMBERS...MORE
TOWARDS MAV GUIDANCE.  HAVE PRECIP ENDING ACROSS THE AREA MAINLY
SUNDAY AFTERNOON...OUT AHEAD OF NEXT SYSTEM COMING IN FOR MONDAY.
WINDS WILL BE ON THE INCREASE...HAVE PUT OUT A WIND ADVISORY FOR THE
MTS AND NORTHERN PORTIONS OF THE CWA.

MONDAY THROUGH NEXT SATURDAY...
FAST MOVING SYSTEM STILL EXPECTED TO TRAVERSE CWA EARLY MONDAY WITH
UPSLOPE PRECIP CONTINUING INTO MONDAY EVENING IN MTNS.  LITTLE IN
WAY OF QPF FOR THIS EVENT AND PRECIP COULD FALL AS RAIN OR SNOW AS
TEMPS START OUT COLD ENOUGH THEN WARM AS SFC LOW PASSES.  SMALL
BREAK IN PRECIP ON TUESDAY BUT DEEP MOISTURE RETURNS BY TUES NIGHT
AS WAA SETS UP AHEAD OF NEXT SYSTEM BY WEDNESDAY.  COLD AIR IN PLACE
WILL KEEP TEMPS DOWN ON TUES AND WILL ALLOW PRECIP TO BEGIN AS SNOW
ON WEDNESDAY BEFORE WARMER AIR PUSHES IN.  ALL MODELS SHOW DECENT
WARM AIR AHEAD OF SFC LOW AND PRECIP SHOULD FALL AS RAIN FROM WED
NIGHT THROUGH EARLY FRIDAY.  HAVE BUMPED UP POPS TO 50 FOR
THURS/THURS NIGHT AS SFC LOW APPROACHES.

SYSTEM PUSHES EAST ON FRIDAY AS COLD AIR RUSHES IN CAUSING PRECIP TO
BE MIX OF SNOW OR RAIN AND HAVE PLAYED THIS IN GRIDS FOR FRIDAY
NIGHT INTO SATURDAY.  THERE REMAINS ENOUGH UNCERTAINTY WITH THIS
SYSTEM THOUGH THAT THINGS COULD CHANGE AND COULD SEE A STORM SIMILAR
TO LAST WEEKS BIG ICE/SNOW EVENT.  WILL HAVE TO WAIT AND SEE HOW
THINGS PAN OUT.

.RLX...
WV...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

WIND ADVISORY THOUGH SUNDAY AFTERNOON FOR
WVZ009>011-017>020-028>040-046-047.

VA...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES VAZ003>004.

WIND ADVISORY THROUGH SUNDAY AFTERNOON FOR VAZ003-004.

KY...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
KYZ101>103...KYZ105.

OH...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/ KF/HC

********************************************************************
945 AM EST SAT FEB 22 2003
MORNING UPDATE...
JUST SMALL TWEAKS TO THE FORECAST THIS MORNING.  TEMPERATURES LOOK
PRETTY GOOD.  MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN
MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA.  CONTINUE TO
MONITOR RIVERS/SMALL STREAMS.  OVERNIGHT RAIN HAS AVERAGED OUT TO
AROUND AN INCH ACROSS THE EAST.  LESSER AMOUNTS AROUND HALF AN INCH
FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN
INCH IN SOUTHEASTERN OHIO.  RETURNING SLUG OF PRECIP WILL COME INTO
PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES
NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE.

.END/ KF
********************************************************************
345 AM EST SAT FEB 22 2003

TODAY THRU MONDAY -

WILL ALLOW FLOOD WATCH TO CONTINUE.  RIVER FLOOD WARNINGS WILL ALSO
BE ALLOWED TO CONTINUE...BUT WILL NEED TO BE EVALUATED LATER WHEN WE
SEE THE ACTUAL RAINFALL TOTALS.  DENSE FOG ADVISORY WILL BE ALLOWED
TO EXPIRE AT 7 AM AND WILL NOT MENTION IN NEW ZFP...AS RAINS SHOULD
MIX AIR SUFFICIENTLY TO BREAK UP THE FOG A BIT.

LIGHT TO MODERATE RAINS MOVING NORTHEASTWARD AHEAD OF APPROACHING
LOW...WITH SOME POCKETS OF HEAVIER RAIN.  THINK HEAVIEST RAINS WILL
BE DONE BY NOON WITH LOSS OF SYNOPTIC LIFT...SO WILL MENTION HEAVY
RAIN THROUGH THAT TIME.  DRY SLOT LOOKS TO WORK OVER CWA THIS
AFTERNOON...WILL REDUCE POPS TO CHANCE FOR THAT TIME AND ALSO
MENTION SOME BREAKS IN THE CLOUDS.  THUNDER ALSO POSSIBLE THROUGH
THE EVENING.  THINK CONVECTION WILL REMAIN ELEVATED...KEEPING
40-50KT H850 WINDS OFF OF THE GROUND. TEMPWISE...WENT CLOSER TO
MAV.  EVEN IF 15C H850 TEMPS MANAGE TO MAKE IT TO THE GROUND...THIS
MEANS 60 DEGREES AT BEST...AND NOT THE 65 FORECAST BY THE MET.

FRONT WILL BLOW THROUGH TONIGHT WITH SOME HEALTHY WIND GUSTS.  MAY
NEED WIND ADVISORY AT LEAST IN THE MOUNTAINS FOR THIS BUT WILL ALLOW
DAY SHIFT TO EVALUATE.  EXPECT ALL TO AT LEAST MIX WITH SNOW BY
SUNRISE...ALTHOUGH WARM AND WET GROUND WILL LIMIT ACCUMULATION. WILL
NEED LIKELY POPS OVERNIGHT.  MOS BLEND ON TEMPS.

DECENT BACKLASH MOISTURE BEHIND DEPARTING LOW TOMORROW...WITH WINDS
SLOWLY DIMINISHING.  CHANCE POPS DIMINISHING THROUGH THE DAY HERE
WITH RAIN/SNOW SHOWER MIX.  THE NORTHERN MOUNTAINS COULD GET AN INCH
OR TWO OF SNOW...OTHERWISE STILL NOT EXPECTING MUCH.  WENT CLOSER TO
COOLER MAV ON TEMPS.

BRIEF BREAK SUNDAY EVENING BEFORE NEXT SYSTEM RUSHES IN...STILL
LOOKS LIKE LOW QPF EVENT.  IN A CHANGE FROM PREVIOUS...WILL ALLOW
RAIN TO MIX IN AS AVN/ETA AGREE ON PUSHING UP A WARM BUBBLE OF +2C
H850 AIR INTO SOUTHERN CWA.  PRECIP PULLS OUT MONDAY EVENING.

TUESDAY THRU FRIDAY -

DEEP MOISTURE STILL SHOWN ON GFS WELL AHEAD OF UPPER TROF AND SURFACE
LOW PRESSURE FOR 12Z WED.  SEEMS A BIT AGGRESSIVE.  LEFT LOW CHANCE
POPS FOR WED.  INCREASED MAX TEMPERATURES AND 12 HOUR POP A BIT FOR
THURSDAY. SOLUTION FAVORING RAIN...BUT NO REASON TO TAKE OUT EITHER
OR AT THIS TIME.

CL + KTB
********************************************************************

750 PM EST FRI FEB 21 2003

FOR UPDATE...HAVE ADDED A DENSE FOR FOG ADVISORY FOR AREAS FROM HTS
TO CRW NORTHWARD AS ABUNDANT LOW LEVEL MOISTURE AND CALM WINDS HAVE
LEAD TO PERSISTENT VISIBILITIES BELOW A HALF MILE.  MANY ON THESE
AREAS HAVE SNOW ON THE GROUND WHICH IS ONLY SERVING TO EXACERBATE
THE PROBLEM AS WARMER AIR MOVES NORTHWARD AHEAD OF THE DEVELOPING
SYSTEM.  ALSO ADJUSTED THE TEMPERATURES AS THE READING SHOULD
CONTINUE TO CLIMB OVERNIGHT WITH THE WARM ADVECTION.  LOW
TEMPERATURES HAVE PROBABLY ALREADY OCCURRED AT MOST LOCATIONS.

WILL CONTINUE TO WATCH NEXT AREA OF HEAVY RAIN THAT SHOULD MOVE INTO
THE REGION DURING THE EARLY MORNING HOURS.  FLOOD WATCH CONTINUES...

.END/ ESS
********************************************************************
Hazardous weather outlook, Feb 22, 6:15 AM EST, 11 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
615 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN
MISSISSIPPI INTO OUR REGION BY EVENING.  RAIN WILL CONTINUE
THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES.  RAIN WILL
BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING.  COMBINED WITH ALREADY
SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS
COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF
AREAS WITH THE HEAVY SNOWPACK.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEONARDI

In the hours before

Local storm report, Feb 22, 12:08 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1208 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 AM    PAX                       WV   FLOODING
02/22/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          1134 AM AND 1149 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Local storm report, Feb 22, 12:11 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1211 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 AM    PAX                       WV   FLOODING
02/22/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          1134 AM AND 1149 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Local storm report, Feb 22, 12:41 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1241 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 PM    MATHENY                   WV   FLOODING
02/22/03   WYOMING                        EVENT OCCURRED BETWEEN
                                          1209 PM AND 1224 PM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Special weather statement, Feb 22, 2:35 PM EST, 2 hours 55 minutes before
OHZ066-067-075-083-084-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EST SAT FEB 22 2003

AT 2:30 PM...HEAVIER SHOWERS WITH EMBEDDED THUNDERSTORMS WERE MOVING
FROM JACKSON AND VINTON COUNTIES NORTHEAST AT ABOUT 20 TO 25 MPH.
THEY SHOULD MOVE ACROSS WESTERN ATHENS COUNTY...WESTERN MORGAN
COUNTY AND PERRY COUNTY BEFORE 3:30 PM.  THESE STORMS...WHILE NOT
SEVERE...MADE PRODUCE LOCALLY HEAVY RAIN AND SOME SMALL HAIL.  THE
RAIN FALL...WHEN COMBINED WITH MELTING SNOW...MAY PRODUCE SOME
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.  STREAMS AND
CREEKS MAY EXPERIENCE A QUICK RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 22, 4:43 PM EST, 47 minutes before
OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-222330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS COULD TRIGGER QUICK RISES ON SMALL STREAMS
AND CREEKS...

A LINE OF STRONG THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL MOVE
INTO PARTS OF SOUTHEAST OHIO AND NORTHWEST WEST VIRGINIA.  THE
COMBINATION OF SIGNIFICANT SNOWMELT...DUE TO WARMING TEMPERATURES
AND MODERATE TO HEAVY RAINS...STRONG RISES ON SMALL STREAMS AND
CREEKS COULD BE REALIZED CAUSING MINOR WATER PROBLEMS.  THE RESPONSE
WOULD BE WITHIN AN HOUR OR TWO OF THE HEAVY RAINS.  THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA FOR THE THREAT OF
FLOODING.  A FLOOD WATCH REMAINS IN EFFECT THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
February 22, 5:30 PM EST
Where
Lawrence County, 5 mi W of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -82.700

Trees fell across Route 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341829.